North Dakota, 2010

Tornadoes and Hail in North Dakota, July 13, 2010

July 13, 2010 · NWS FGF · 6 events in 3 counties and zones

Thunderstorms formed along a weak convergent boundary separating southeast winds from south winds. Late afternoon temperatures topped out in the lower 80s with dew points in the low to mid 60s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Thunderstorms formed along a weak convergent boundary separating southeast winds from south winds. Late afternoon temperatures topped out in the lower 80s with dew points in the low to mid 60s.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 13, 3:30 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 13, 3:30 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 PM CDT TUE JUL 13 2010

DELAYED. WILL UPDATE SHORTLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 13, 2:07 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CDT TUE JUL 13 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
307 PM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS CONTINUES TO SEEM LIKELY.
THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL NORTH
DAKOTA...AND MORE WILL SPREAD INTO EASTERN NORTH DAKOTA DURING THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE
SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES
POSSIBLE. THE STORMS WILL CONTINUE TO MOVE EASTWARD...ARRIVING IN
THE RED RIVER VALLEY AROUND EARLY EVENING AND INTO WESTERN
MINNESOTA BY LATE EVENING. A TORNADO WATCH IS IN EFFECT.

ANOTHER WAVE OF THUNDERSTORMS WILL DEVELOP LATER TONIGHT AS A COLD
FRONT MOVES INTO THE NORTHERN PLAINS. A LINE OF THUNDERSTORMS IS
MOST LIKELY...WITH ACTIVITY AGAIN BECOMING SEVERE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT...BUT SOME HAIL AND EVEN AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAIN WILL ALSO
BE AN ISSUE...WITH MANY LOCATIONS RECEIVING STORM TOTAL RAINFALL
AMOUNTS BETWEEN 1 AND 3 INCHES. THE POTENTIAL FOR FLASH FLOODING
IS POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE STORMS MAY CONTINUE INTO WEDNESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE ON SATURDAY...WITH THE POTENTIAL FOR A
FEW STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

JR/BB

The radar

The Fargo/Grand Forks radar (KMVX), 116 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Barnes

When
July 13, 3:30 PM CST
Where
Barnes County, 5.95 mi NW of Litchville
Measured
1.5 in hail
Reported by
Public
Coordinates
46.710, -98.270

Tornado, Barnes

When
July 13, 4:38 PM CST to 4:40 PM CST
Where
Barnes County, 2.75 mi SW of Lucca Arpt to 2.3 mi SW of Lucca Arpt
Rating
EF0
Path length
0.8 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
46.677, -97.747

A persistent wall cloud with multiple funnels was viewed passing east of Nome. One or more of the funnels touched down briefly in mainly opened fields.

Tornado, Cass

When
July 13, 5:06 PM CST to 5:32 PM CST
Where
Cass County, 9 mi S of Alice to 2.96 mi WSW of Leonard
Rating
EF1
Path length
11.67 mi
Path width
250 yd
Reported by
NWS Storm Survey
Coordinates
46.640, -97.550

The tornado tracked nearly due eastward along ND Highway 46 with occassional movement back and forth across the highway. Mature shelter belts that lined the highway were violently shattered at various points along the route indicating peak winds of 100 to 110 mph. Large hail, heavy rains, and damaging downburst winds accompanied the tornado.

Hail, Ransom

When
July 13, 5:18 PM CST
Where
Ransom County, 2.8 mi N of Sheldon
Measured
1.5 in hail
Reported by
Storm Chaser
Coordinates
46.620, -97.490

Hail, Ransom

When
July 13, 5:23 PM CST to 5:25 PM CST
Where
Ransom County, 8 mi ENE of Sheldon
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.624, -97.324

Funnel Cloud, Cass

When
July 13, 6:02 PM CST
Where
Cass County, 2.85 mi E of Kindred
Reported by
Law Enforcement
Coordinates
46.650, -96.960

The funnel cloud was located one mile west of the intersection of county highway 17 and state highway 46.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyThe tornado archive for North Dakota, 2010Warnings in North Dakota, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233102, 263246, 263241, 233103, 263291, 233101.